Vermont, 2023

Flash Flood in Vermont, July 21, 2023

July 21, 2023 · NWS BTV · 1 event in 1 county or zone

Scattered showers and thunderstorms with heavy rainfall affected the area on the evening of the 21st, leading to a few areas of flash flooding in the Richford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Scattered showers and thunderstorms with heavy rainfall affected the area on the evening of the 21st, leading to a few areas of flash flooding in the Richford area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 2:46 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 2:46 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Fri Jul 21 2023

.SYNOPSIS...
Showers and thunderstorms will continue to persist through this
afternoon and evening as low pressure and an associated cold
front continues to move across the region. As the low pressure
system weakens and lifts to our north, shower chances decrease
on Saturday and become near zero on Sunday. A trend towards a
more typical summertime pattern will follow with quicker moving
systems, lessening the threat of heavy rainfall next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 340 PM EDT Friday...The showers and thunderstorms that have
been developing this afternoon will continue into the evening as a
cold front moves across the region. The greatest threat within these
storms are gusty winds, lightning, and heavy rainfall. PWAT values
are currently between 1.3-1.5" inches, which is lower than earlier
this week but still rather high. This will help with heavy rainfall
rates, near 1 inch per hour, or possible greater in stronger storms.
This will also continue to keep the threat of flash flooding across
the area, especially given the saturated soil conditions (see the
Hydro section for more information). The showers will diminish
towards the evening, around 9PM or so. There will be the potential
for patchy fog development, especially across southern portions of
the forecast area where clearing is more likely. Temperatures
tonight will be seasonable, with lows in the low 60s in the valleys
and 50s in the higher terrain.

Saturday is shaping up to be a fairly nice day, especially in
comparison to today. The greatest chances of showers will be along
the international border, as the upper low moves northeastward away
from the Great Lakes. Most places will have some partly cloudy
skies, allowing for some much needed sunshine across the region.
High temperatures tomorrow will be pleasant, in the upper 70s across
most of North Country. Tomorrow night will be another quiet and
comfortable night, with seasonable lows in the 50s to lower 60s.
Depending on the amount of boundary layer moisture, the potential
for fog development will return.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 340 PM EDT Friday...After some potential morning fog, Sunday
will present a wonderful opportunity to be outside. The 500mb low
pressure will be well off to our northeast allowing mostly sunny
skies to spread over the area. Temperature will remain close to
climatological normal while humidity levels will be down from what
we have been experiencing lately.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 340 PM EDT Friday...A relatively progressive pattern will
persist through the week, as shortwaves transit around an upper
level low situated firmly in James Bay. Monday will be another
pleasant day, although afternoon temperatures will rise into the
mid-80s for much of our CWA. The most significant chance of rain for
this period will be on Tuesday as a shortwave moves from west to
east throughout the day. We will see widespread scattered to chance
thunderstorms in the afternoon with current max pops slightly over
50%. After the shortwave moves off, we will have another couple dry
days before the next precipitation event of note moves in somewhere
around the Friday timeframe.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...A mix of MVFR and VFR conditions persist
across the region, as showers and thunderstorms continue to
develop this afternoon. A few strong storms will be possible
with wind, lightning, and heavy rainfall the primary threats,and
localized IFR conditions are possible in these stronger storms.
Non-thunderstorms winds will be southerly, anywhere between 5 to
15 knots, with gusts up to 25 knots in some places. Showers
should taper off this evening, and generally end by 03Z. Some patchy
fog development is likely this evening, particularly KSLK and
KMPV, where clearing skies are possible after widespread
rainfall today.

Outlook...

Saturday Night: VFR. Slight chance SHRA, Patchy BR.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Chance SHRA, Chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Wednesday: MVFR/IFR conditions possible. Slight chance SHRA.

&&

.HYDROLOGY...
As of 4 PM EDT Thursday...A flood watch is in effect from noon
Friday through 2 AM Saturday.

Widespread rainfall is ongoing with basin-averaged rainfall
forecasts having increased into the 0.75-1.25" range. With this
input, main stem rivers have a less than 10% chance of reaching
action stage. However, stronger thunderstorms will produce
locally higher rainfall amounts in excess of 2". Given
extremely wet antecedent conditions including near or record
streamflows, instances of flash flooding are expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 2 AM EDT Saturday for VTZ001>011-016>021.
NY...Flood Watch until 2 AM EDT Saturday for NYZ026>031-034-035-087.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Kremer
HYDROLOGY...Kutikoff
Hazardous weather outlook, Jul 21, 2:35 AM EST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
335 AM EDT Fri Jul 21 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-220745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
335 AM EDT Fri Jul 21 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 4:36 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
536 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Tstm Wnd Dmg     1 SW West Swanton       44.96N  73.23W
07/21/2023                   Franklin           VT   Emergency Mngr

            Tree down with power outages near Lakewood Drive and
            Campgrounds

&&

Event Number BTV2302101

slw
Local storm report, Jul 21, 4:48 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
548 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             Colchester Point        44.55N  73.31W
07/21/2023  M0.50 inch       Chittenden         VT   Public

            Half inch hail at Colchester Point

&&

Event Number BTV2302102

JMS
Special weather statement, Jul 21, 4:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
553 PM EDT Fri Jul 21 2023

VTZ008>010-018-020-212300-
Western Windsor VT-Washington VT-Western Addison VT-
Eastern Addison VT-Orange VT-
553 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of west central Orange,
central Addison, northwestern Windsor and southwestern Washington
Counties through 700 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salisbury, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Braintree Hill, Northfield Village, Hancock, Salisbury,
Warren, Ripton, Northfield, Randolph, Roxbury, Leicester, Braintree,
Granville, Goshen, Brookfield, Rochester, Lincoln, Cornwall,
Weybridge, and Bethel.

This includes Interstate 89 between mile markers 28 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 7316 4402 7322 4417 7263 4391 7255
TIME...MOT...LOC 2153Z 256DEG 16KT 4396 7309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lahiff
Special weather statement, Jul 21, 5:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
614 PM EDT Fri Jul 21 2023

VTZ009>011-018>021-212315-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Eastern Windsor VT-Western Addison VT-Eastern Addison VT-Orange VT-
614 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of west central Orange,
southeastern Addison, northeastern Rutland and northwestern Windsor
Counties through 715 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brandon, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutland, Barnard, Bethel, Stockbridge, Rochester, Chittenden,
Brandon, Pittsfield, Pittsford, Goshen, Sudbury, Killington, Proctor,
Hubbardton, Leicester, Randolph, Royalton, Castleton, Mendon, and
Bridgewater.

This includes Interstate 89 between mile markers 24 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 7315 4384 7318 4392 7261 4366 7257
TIME...MOT...LOC 2214Z 263DEG 15KT 4376 7307

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lahiff
Local storm report, Jul 21, 5:19 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
619 PM EDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Flash Flood      Enosburg Falls          44.91N  72.81W
07/21/2023                   Franklin           VT   Dept of Highways

            VT-105 (Main St) is closed due to flooding

&&

Event Number BTV2302103

Lahiff
Special weather statement, Jul 21, 5:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
639 PM EDT Fri Jul 21 2023

NYZ035-VTZ005-006-009-017-212345-
Eastern Essex NY-Eastern Chittenden VT-Western Chittenden VT-
Western Addison VT-Lamoille VT-
639 PM EDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of east central Essex,
west central Lamoille, northern Addison and central Chittenden
Counties through 745 PM EDT...

At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milton to Essex. Movement was east at 5
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Charlotte, Winooski, Monkton Ridge, Monkton, Westford,
Monkton Boro, Essex Junction Village, Williston, Mt. Philo State
Park, Jericho, Hinesburg, St. George, Essex, Jericho Village,
Shelburne, and Colchester.

This includes Interstate 89 between mile markers 78 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4461 7285 4421 7314 4430 7344 4462 7316
TIME...MOT...LOC 2239Z 284DEG 6KT 4459 7312 4432 7336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff

The radar

The Burlington radar (KCXX), 67 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 21, 5:45 PM EST to 7:30 PM EST
Where
Franklin County, 0.42 mi E of Richford to 2.05 mi SSE of Richford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
45.000, -72.661

Scattered showers and thunderstorms, some with heavy rainfall affected the area on the evening of the 21st. Radar estimates and ground observations showed between two and three inches of rain fell leading to a few areas of flash flooding in the Richford area. A Flash Flood Warning was issued just west of this area in Franklin County, but did not extend as far east as Richford. The Dept. of Highways reported a few areas of high water and road closures, most notably along Route 105 from Richford to East Richford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114322.